Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 199, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jul 25, 2005, 6:58 PM CDT for Cloud County, Republic County, Washington County, Kansas. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 25, 2005, 6:58 PM CDT (23:58 UTC)
- Expired
- Jul 25, 2005, 7:45 PM CDT
- In force
- 47 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Cloud County, KS, Republic County, KS, Washington County, KS
The radar
The Grand Island radar (KUEX), 118 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 7:28 PM CDT | TSTM WND GST 60 | 7 N Morrowville, KS | |
| Jul 25, 7:30 PM CDT | TSTM WND DMG | Agenda, KS | 12 INCH DIAMETER LIMB BLOWN DOWN. TIME ESTIMATED |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 12.0 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 216 J/kg
- Mixed-layer CIN
- -228 J/kg
- Mixed-layer LCL
- 1919 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 252359
SVRTOP
KSC029-157-201-260045-
/O.NEW.KTOP.SV.W.0199.050725T2358Z-050726T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
658 PM CDT MON JUL 25 2005
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CLOUD COUNTY IN NORTH CENTRAL KANSAS
EASTERN REPUBLIC COUNTY IN NORTH CENTRAL KANSAS
WESTERN WASHINGTON COUNTY IN NORTH CENTRAL KANSAS
* UNTIL 745 PM CDT
* AT 655 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM NARKA TO 12 MILES WEST OF CONCORDIA...OR ALONG A LINE
EXTENDING FROM 32 MILES NORTHEAST OF CONCORDIA TO 12 MILES WEST OF
CONCORDIA...MOVING EAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
CUBA...
CONCORDIA...
AURORA...
HADDAM...
AGENDA...
CLYDE...
MORROWVILLE...
STRONG DAMAGING WINDS ARE LIKELY FROM THIS STORM. TAKE COVER INSIDE A
BUILDING.
IF YOU ARE OUTSIDE...SEEK SHELTER IN A BUILDING AWAY FROM WINDOWS.
DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND DEADLY LIGHTNING ARE
LIKELY IN SEVERE THUNDERSTORMS.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3997 9695 3958 9728 3956 9736 3947 9737
3938 9745 3942 9788 3996 9760
$$2 follow-up statements
000
WWUS53 KTOP 260019
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
718 PM CDT MON JUL 25 2005
KSC029-157-201-260045-
/O.CON.KTOP.SV.W.0199.000000T0000Z-050726T0045Z/
REPUBLIC-WASHINGTON-CLOUD-
718 PM CDT MON JUL 25 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 745 PM CDT FOR
NORTHERN CLOUD...WESTERN WASHINGTON AND EASTERN REPUBLIC COUNTIES...
AT 714 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 8 MILES NORTH OF HADDAM TO CONCORDIA...OR ALONG A LINE
EXTENDING FROM 33 MILES WEST OF MARYSVILLE TO CONCORDIA...MOVING EAST
AT 30 MPH.
LOCATIONS IMPACTED INCLUDE...
HADDAM...AGENDA...AURORA...MORROWVILLE AND CLYDE.
STRONG AND DAMAGING WINDS ARE LIKELY FROM THIS STORM. TAKE COVER
INSIDE A STURDY BUILDING.
IF YOU ARE OUTSIDE...SEEK SHELTER IN A BUILDING AWAY FROM WINDOWS.
DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING
ARE LIKELY IN SEVERE THUNDERSTORMS.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3997 9695 3958 9728 3956 9736 3947 9737
3944 9745 3947 9787 3996 9747
$$000
WWUS53 KTOP 260042
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
742 PM CDT MON JUL 25 2005
KSC029-157-201-260052-
/O.EXP.KTOP.SV.W.0199.000000T0000Z-050726T0045Z/
REPUBLIC-WASHINGTON-CLOUD-
742 PM CDT MON JUL 25 2005
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CLOUD...WESTERN
WASHINGTON AND EASTERN REPUBLIC COUNTIES EXPIRES AT 745 PM CDT...
AT 742 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING WILL BE ALLOWED TO EXPIRE.
RADAR INDICATED THAT HEAVY RAIN...AND GUSTY WINDS WERE STILL
POSSIBLE FROM THE THUNDERSTORM.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3997 9695 3958 9728 3956 9736 3947 9737
3944 9745 3947 9787 3996 9747
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 3:28 PM CDT, 3 hours 30 minutes earlier.
Area forecast discussion, Jul 25, 3:28 PM CDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 328 PM CDT MON JUL 25 2005 .DISCUSSION... TONIGHT AND TUESDAY...A 5H TROUGH OVER THE NORTHERN GREAT BASIN WILL MOVE EAST ACROSS THE CENTRAL PLAINS STATES LATE TONIGHT AND EARLY TUESDAY. AS THE 5H TROUGH AXIS MOVES EAST ACROSS THE WESTERN HIGH PLAINS EARLY TONIGHT...LOW-LEVEL CAA ON THE WEST SIDE OF THE 5H TROUGH AXIS WILL PUSH A COLD FRONT SOUTHWARD INTO THE CWA LATER TONIGHT. BOTH THE NAM AND GFS SHOW A BROAD AREA OF SHOWERS AND THUNDERSTORMS DEVELOPING ALONG AND BEHIND THE SURFACE COLD FRONT. BOTH MODELS SHOW THE HEAVIEST RAINFALL OCCURRING BEHIND THE FRONT DUE TO ISENTROPIC LIFT. 850MB DEW POINTS OF 12-18 DEGREES EXTENDED FROM THE GULF OF MEXICO NORTH ACROSS EASTERN KS INTO THE MIDWEST. THE MAIN THREAT FROM ANY THUNDERSTORMS TONIGHT WILL BE HEAVY RAINFALL. BOTH THE GFS AND NAM SHOWS PW VALUES ABOVE 2 INCHES ACROSS THE CWA LATE TONIGHT THROUGH TUESDAY. THE NAM IS QUICKER MOVING THE FRONT SOUTH ACROSS THE CWA ON TUESDAY THAN THE GFS. IF THUNDERSTORMS ALONG THE FRONT ACROSS SOUTHERN AND CENTRAL NE THIS EVENING BECOMES INTENSE AND WIDESPREAD...THEN CONVECTIVE OUTFLOW MAY HELP PUSH THE FRONT SOUTH FASTER AND CONVERGE CLOSER TO THE NAM MODEL SOLUTION. IF THE SLOWER GFS SOLUTION IS CORRECT THE BEST RAIN CHANCES WILL BE TOMORROW AND EXTEND THROUGH THE AFTERNOON HOURS. THEREFORE I PLACED 75-80 POPS ACROSS THE NORTHERN COUNTIES AFTER MIDNIGHT AND LIKELY POPS FOR THE REMAINDER OF THE CWA TUESDAY MORNING. I KEPT LIKELY POPS THROUGH THE AFTERNOON HOURS ACROSS THE EAST CENTRAL AND NORTHEAST KS JUST IN CASE THE GFS SOLUTION VERIFIES. I THINK MOST AREAS WILL RECEIVE 1/2 TO 1 INCH OF RAIN FROM LATE TONIGHT THROUGH TUESDAY AFTERNOON. THERE COULD BE ISOLATED AREAS THAT RECEIVE OVER 1 INCH. MINOR FLOODING MAY OCCUR TUESDAY IN FLOOD PRONE AREAS. OVER NIGHT LOW WILL BE IN THE MID 70S AHEAD OF THE FRONT ACROSS THE EASTERN AND SOUTHERN COUNTIES WITH MID AND UPPER 60S ACROSS THE NORTHWEST COUNTIES. HIGH TEMPERATURES WILL BE DEPENDENT ON THE DURATION OF RAINFALL AND CLOUD COVER. THE CLOUD COVER SHOULD KEEP TEMPERATURES COOL WITH MID AND UPPER 70S ACROSS THE NORTHERN COUNTIES AND LOWER 80S ACROSS THE REMAINDER OF THE CWA. IF THE RAIN LAST THROUGH THE AFTERNOON HOURS...HIGH TEMPERATURES MAY BE COOLER ACROSS THE SOUTHERN AND EASTERN COUNTIES. TUESDAY NIGHT THROUGH FRIDAY...DRIER AIR WILL GRADUALLY CONTINUE TO SPREAD SOUTHWARD ACROSS THE CWA TUESDAY NIGHT INTO WEDNESDAY...ALTHOUGH DO NOT EXPECT SFC DEWPOINTS TO RESPOND QUITE AS AGGRESSIVE AS THE MODELS TUESDAY NIGHT AS RESIDUAL MOISTURE FROM EXPECTED RAIN MAY SLOW THIS PROCESS DOWN. EITHER WAY...POST FRONTAL SHOWER AND THUNDERSTORM CHANCES WILL BE ON THE DECREASE OVER THE AREA THROUGH THE NIGHT FROM NORTHWEST TO SOUTHEAST AS THE UPPER TROUGH AXIS AND ASSOCIATED LIFT WITH IT SHIFT EASTWARD. CLOUDS WILL BE SLOWER TO DECREASE...ESPECIALLY OVER THE SOUTHEAST AREAS. SHOULD SEE ENOUGH MIXING AND CLOUDS TO HOLD OFF THE MENTION OF FOG OVERNIGHT...BUT SITUATION WILL BE DIFFERENT FOR WEDNESDAY NIGHT AS MOSTLY CLEAR SKIES SHOULD BE THE RULE WITH LIGHTER WINDS. WITH 850 TEMPS 5-10 DEGREES COOLER FOR WEDNESDAY FROM TUESDAY AND DEWPOINTS GENERALLY IN THE 50S AND LIGHT NORTHEAST WINDS...HIGHS IN THE LOWER 80S AND DEWPOINTS IN THE 50S WILL MAKE WAY FOR A COMFORTABLE DAY WEDNESDAY WEATHERWISE. MODELS ARE CONSISTENT IN REAMPLIFYING UPPER RIDGE ACROSS THE CENTRAL AND NORTHERN PLAINS ON THROUGH FRIDAY AS SFC RIDGE RETREATS EASTWARD INTO THE OH RIVER VALLEY. THIS COMBINATION WILL ALLOW FOR HIGHS TO GRADUALLY RISE BACK INTO THE LOWER 90S BY FRIDAY WITH THE LOW TO MIDDLE 90S ACROSS THE CWA SATURDAY THROUGH MONDAY. WITH SFC FRONTS AND MAIN UPPER FLOW REMAINING WELL TO THE NORTH OF THE AREA...WILL ALSO KEEP FCST DRY THROUGH THIS PERIOD AS WELL. .TOP WATCHES/WARNINGS/ADVISORIES...NONE.
Hazardous weather outlook, Jul 25, 4:05 PM CDT, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 405 PM CDT MON JUL 25 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-261000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 405 PM CDT MON JUL 25 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT WIDESPREAD THUNDERSTORMS ARE EXPECTED TONIGHT...WITH THE GREATEST CONCENTRATION TO THE NORTH OF INTERSTATE 70 AFTER MIDNIGHT. SOME OF THE THUNDERSTORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY HAZARDS. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE...MAINLY NORTH OF INTERSTATE 70. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE FORECAST TO CONTINUE ON TUESDAY. THE POTENTIAL FOR HEAVY RAINFALL WILL EXIST FOR THE ENTIRE AREA. THUNDERSTORM CHANCES WILL DIMINISH TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED TONIGHT. IF SPOTTERS RECEIVE OVER AN INCH OF RAIN...THEY ARE ENCOURAGED TO REPORT THE AMOUNT THEY RECEIVE TO THE NATIONAL WEATHER SERVICE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Local storm report, Jul 25, 6:50 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
650 PM CDT MON JUL 25 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM TSTM WND GST 3 SE COURTLAND 39.75N 97.85W
07/25/2005 60 MPH REPUBLIC KS TRAINED SPOTTER
&&
CAVANAUGHThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 6:20 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 40 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.